Eosinophilia-myalgia syndrome (EMS) is a rare condition resulting from high levels of eosinophils, a type of white blood cell. It can lead to muscle pain, rashes, and breathing problems.
Most reported cases occurred during a 1989 outbreak linked to consuming a specific L-tryptophan supplement, though the precise cause of EMS remains unknown.
Symptoms include muscle pain, skin rashes, and difficulty breathing. This rare condition may also result in severe, disabling, and life threatening complications.
L-tryptophan is an essential amino acid that occurs naturally in various foods. Companies also manufacture it. After the 1989 outbreak, the Food and Drug Administration (FDA) issued a temporary nationwide warning to halt its consumption and manufacturing.
This article will explore EMS, including its symptoms and potential causes. It will also explain treatment options and the outlook for people with the condition.
Eosinophilia refers to an elevation of the levels of a type of white blood cell called eosinophils. EMS is a rare condition where a person has excess levels of eosinophils in various tissues throughout the body.
People with EMS can experience symptoms in multiple organ systems, including the skin, lungs, and muscles. While EMS is rare, its symptoms can be life threatening.
History of EMS
Doctors first identified EMS in the fall of 1989 in New Mexico after treating three people with similar symptoms. The doctors discovered all three had consumed L-tryptophan supplements.
L-tryptophan is an essential amino acid found in certain foods. While supplement producers also manufacture it, most people in the United States get enough L-tryptophan naturally in their diet.
Most people with EMS experience symptoms as soon as the condition begins.
However, the specific symptoms vary from person to person. People also experience slightly different symptoms during the acute and chronic stages of EMS.
Common symptoms of acute EMS, which tends to last 3–6 months, include:
- severe muscle pain or weakness, in particular in the back, shoulder, and leg muscles
- tingling or numbness, particularly in the arms, legs, feet, and hands
- coughing or trouble breathing
- extremely itchy skin rashes
- unexplained fatigue
- joint pain
- tenderness and swelling of soft tissues, in particular in the arms and legs
- a tingling sensation in the abdomen
- a low grade fever
- loss of reflexes
- tremors, often triggered by exercise or movement
- patches of discolored, dry, rigid skin that becomes hard and mildly indented
- nausea, vomiting, and diarrhea
Symptoms associated with chronic EMS include:
- trouble concentrating and communicating
- short-term memory loss
- severe nerve pain
- joint and muscle pain
- cardiomyopathy, a disease of the heart muscles
- irreversible liver scarring
- high blood pressure
- excessive growth of fibrous, hard tissue that eventually replaces standard bone tissue and causes bone pain and damage
- noncancerous soft tissue tumors that grow into surrounding tissues, known as desmoid tumors
- chronic fatigue syndrome
- post-traumatic stress disorder
- hardening of the connective tissues in the skin and other organs, which can be a scleroderma-like syndrome
According to the National Organization for Rare Disorders, while many people who developed EMS in 1989 experienced severe, disabling neurological damage, some researchers believe the neurological symptoms associated with EMS occur due to severe pain, depression, and sleep disturbances connected to the condition, not EMS itself.
It also states that most people who received an EMS diagnosis in the late 1980s and early 1990s experienced elevated levels of serum aldolase, an enzyme associated with muscle damage. Around 50% developed atypical liver function.
After doctors discovered that EMS symptoms seemed to be the result of people taking manufactured L-tryptophan in the fall of 1989 and the FDA halted sales of these supplements, cases of the condition decreased significantly.
EMS and supplement consumption
In the 1980s, doctors recommended taking L-tryptophan supplements and the products were widely available, despite the fact they were not subject to regulation or FDA-approved.
With the publicizing of the EMS cases in New Mexico, doctors identified additional cases across the United States and other countries. Epidemiologists in the state health departments of Minnesota and New Mexico began studying EMS days after the identification of the epidemic in November 1989.
Following these studies, the
In response to the findings, the CDC initiated a warning advising people to stop consuming simulated L-tryptophan food products. The FDA also issued a nationwide recall of over-the-counter L-tryptophan supplements.
Once L-tryptophan supplements were no longer available in consumer markets, the number of diagnosed EMS cases dropped rapidly. Yet despite the drastic reduction in cases following the removal of L-tryptophan supplements, the precise cause of the condition remains unknown.
In the case of the 1989 EMS epidemic, researchers found that one product — a supplement the company Showa Denko K.K. in Tokyo manufactured using genetically engineered bacteria — contained high levels of contaminants linked to EMS. These include substances scientists refer to as 1,1′ ethylidenebis L-tryptophan and phenylamino alanine.
In 2005, the FDA lifted the ban on L-tryptophan supplements. While no further recorded EMS epidemics have occurred, there have been
Anyone can develop EMS, regardless of factors such as race, sex, and age. However, of the people impacted during the 1989 epidemic:
- 84% were female
- 86% were more than 34 years old
- 97% identified as being non-Hispanic white
According to the American Partnership for Eosinophilic Disorders (APFED), people who took larger doses of L-tryptophan and were older also tended to be more likely to develop EMS during the 1989 epidemic. While the true relationship is unclear, APFED suggests older people may be more likely to develop EMS because overall organ and liver function tend to decrease with age.
Despite these statistics, the true prevalence and risk factors for the condition are unknown, as the surveillance reports did not include people with mild EMS.
There is no standard accepted treatment for EMS. However, most treatment options focus on reducing symptoms.
Some common treatments for EMS include:
In some acute cases of EMS, limiting exercise and strenuous physical activity may help reduce severe muscle cramps and pains. In chronic cases, continuing to be physically active may be beneficial.
Some people with EMS develop symptoms severe enough to require hospitalization for treatment.
The outlook for people with EMS varies based on how severe the condition is.
According to some estimates, around 37 of the more than 1,500 people who received a diagnosis of EMS during the 1989 epidemic died from the condition.
In most cases, doctors diagnose EMS based on a person’s symptoms or whether blood tests show abnormal liver function and elevated levels of eosinophils and serum aldolase.
However, there is no specific way to test for EMS, and many doctors do not receive guidance on how to diagnose it during their education, which may lead to a misdiagnosis of one of the following conditions:
In some cases, there is no way to prevent EMS. However, avoiding the consumption of food products and supplements that contain manufactured L-tryptophan and 5-HTP may reduce the risk of developing the condition.
Eosinophilia-myalgia is a rare condition associated with elevated eosinophils, a type of white blood cell. Most reported cases of EMS occurred during a 1989 outbreak of the condition that researchers linked with one specific synthetically created L-tryptophan supplement.
While the FDA initially banned manufactured L-tryptophan supplements and food products in the U.S. following the epidemic, it lifted the ban in 2005, and these supplements are still available today.